Alert archive / Mississippi / Flash Flood Warnings in 2017
Flash Flood Warning 128, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Sep 20, 2017, 3:14 PM CDT for Rankin County, Scott County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2017, 3:14 PM CDT (20:14 UTC)
- Expired
- Sep 20, 2017, 5:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Rankin County, MS, Scott County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 30 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1948 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
555
WGUS54 KJAN 202014
FFWJAN
MSC121-123-202215-
/O.NEW.KJAN.FF.W.0128.170920T2014Z-170920T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
314 PM CDT WED SEP 20 2017
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Northeastern Rankin County in central Mississippi...
Scott County in central Mississippi...
* Until 515 PM CDT
* At 314 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen in a short period of time. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Jackson, Brandon, Forest, Morton, Harperville, Pelahatchie,
Leesburg, Goshen Springs, Steele, Hillsboro, Forkville, Pisgah,
Branch and Fannin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3223 8934 3225 8952 3235 8968 3225 9003
3238 9009 3247 8996 3249 8987 3257 8971
3256 8935
$$
JM1 follow-up statement
888
WGUS74 KJAN 202133
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
433 PM CDT WED SEP 20 2017
MSC121-123-202143-
/O.CAN.KJAN.FF.W.0128.000000T0000Z-170920T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rankin MS-Scott MS-
433 PM CDT WED SEP 20 2017
...THE FLASH FLOOD WARNING FOR NORTHEASTERN RANKIN AND SCOTT COUNTIES
IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3223 8934 3225 8952 3235 8968 3225 9003
3238 9009 3247 8996 3249 8987 3257 8971
3256 8935
$$
JMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 2:53 PM CDT, 21 minutes earlier.
Area forecast discussion, Sep 20, 2:53 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Jackson MS 253 PM CDT Wed Sep 20 2017 .DISCUSSION... Tonight through Thursday... Latest RAP satellite imagery showed a weak shortwave moving into the region. This combined with some cooling aloft and low level moisture had triggered scattered showers and some thunderstorms across the region. With 6-7c lapse rates we may see a few strong storms with some gusty winds for the remainder of the afternoon. Expect the weak shortwave to exit the region by late tonight. For early this evening the last of the showers will end across the northwest and south. For later tonight expecting another round of patchy fog prior to dawn which will lift by 14z. Another weak shortwave from the west will push through on Thursday. Return flow ahead of this feature will trigger isolated to scattered showers and thunderstorms mainly during the afternoon. Once again midlevel lapse rates will be from 6- 7C with weak flow. This could bring a few strong storms with some gusty winds during the afternoon. As far as temperatures are concern readings will continue to be above normal. Lows will be in the upper 60s to lower 70s. Highs will be in the upper 80s to lower 90s. Heat indices will range from the middle 90s to around 100./17/ Thursday night through Wednesday... The period will start out with a highly amplified pattern over the CONUS as a deep longwave trough digs across the western portion of the US. This will in turn amplify downstream ridging over the mid- Mississippi River Valley and Midwest. This ridging will keep the warmest temperatures in place through the weekend with highs in the low 90s before an upper low retrogrades beneath the ridge and into the ArkLaMiss by the start of next work week. These lower heights will help keep temperatures a few degrees cooler with highs topping out in the upper 80s through the middle of the week. A cold front is progged to move through the area next Thur/Fri with a stout shortwave diving through the Northern Plains helping to reinforce a more fall like airmass across the area. In terms of precipitation, isolated to scattered diurnally driven afternoon showers and storms can be expected through the weekend with the greatest coverage along and south of I-20. While some isolated activity could linger into early next week, drier air wedging in from the east will help to cut back on coverage with any isolated showers and storms confined mainly to the Delta. /TW/ && .AVIATION... 18Z TAF discussion: VFR conditions were observed across the region early this afternoon. Expect brief reductions in visibility and ceilings due to isolated to scattered thunderstorms for this afternoon into early this evening. Otherwise can expect patchy fog late tonight into early Thursday./17/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 70 93 71 91 / 17 30 9 27 Meridian 70 93 69 90 / 14 30 16 30 Vicksburg 71 92 71 91 / 13 21 5 18 Hattiesburg 69 91 69 90 / 17 29 17 34 Natchez 70 91 70 90 / 18 25 11 29 Greenville 71 93 70 92 / 19 17 5 17 Greenwood 71 93 71 91 / 14 19 5 17 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && TW/17
Hazardous weather outlook, Sep 20, 2:12 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 212 PM CDT Wed Sep 20 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 211915- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 212 PM CDT Wed Sep 20 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Thursday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. 21 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Sep 20, 1:27 PM CDT, 1 hour 47 minutes before
Special Weather Statement National Weather Service Jackson MS 127 PM CDT WED SEP 20 2017 MSZ044-049-050-201900- Scott MS-Leake MS-Rankin MS- 127 PM CDT WED SEP 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEAKE... NORTHEASTERN RANKIN AND NORTHERN SCOTT COUNTIES UNTIL 200 PM CDT... At 127 PM CDT, Meteorologists were tracking a strong thunderstorm over Branch, or 7 miles northwest of Morton, moving northeast at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Forkville around 135 PM CDT. Ludlow around 145 PM CDT. Harperville and Hillsboro around 200 PM CDT. Other locations impacted by this storm include Lena. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3233 8972 3248 8984 3269 8960 3245 8941 TIME...MOT...LOC 1827Z 236DEG 14KT 3245 8971 JM
Special weather statement, Sep 20, 2:07 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
207 PM CDT WED SEP 20 2017
MSZ043-049-201930-
Rankin MS-Madison MS-
207 PM CDT WED SEP 20 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN RANKIN AND SOUTHEASTERN
MADISON COUNTIES UNTIL 230 PM CDT...
At 207 PM CDT, Meteorologists were tracking a strong thunderstorm
near Pelahatchie, or 10 miles northeast of Brandon, moving east at 10
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Pelahatchie and Leesburg around 225 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3221 8974 3224 8997 3232 9015 3234 9011
3236 9011 3236 9010 3238 9010 3240 9007
3240 9018 3258 9014 3258 8979 3235 8974
TIME...MOT...LOC 1907Z 285DEG 9KT 3234 8985
JMSpecial weather statement, Sep 20, 2:43 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Jackson MS
243 PM CDT WED SEP 20 2017
MSZ043-049>051-056-057-202015-
Smith MS-Scott MS-Newton MS-Rankin MS-Madison MS-Jasper MS-
243 PM CDT WED SEP 20 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JASPER...WESTERN
NEWTON...NORTHEASTERN RANKIN...NORTHERN SMITH...SCOTT AND
SOUTHEASTERN MADISON COUNTIES UNTIL 315 PM CDT...
At 242 PM CDT, Meteorologists were tracking a strong thunderstorm
near Brandon, adn anopther one near Forest, both moving east at 10
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Pelahatchie around 315 PM CDT.
Other locations impacted by this storm include Polkville, Lake and
Sebastopol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3215 8914 3220 9007 3236 9011 3239 9009
3240 9007 3240 9011 3243 9012 3262 8995
3260 8973 3258 8973 3258 8938 3256 8917
TIME...MOT...LOC 1942Z 285DEG 9KT 3230 8991
JMSpecial weather statement, Sep 20, 3:07 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
307 PM CDT WED SEP 20 2017
MSZ038-039-202030-
Winston MS-Noxubee MS-
307 PM CDT WED SEP 20 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NOXUBEE AND
SOUTHEASTERN WINSTON COUNTIES UNTIL 330 PM CDT...
At 307 PM CDT, Meteorologists were tracking a strong thunderstorm
near Mashulaville, or 11 miles northeast of Preston, moving northeast
at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Mashulaville around 325 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3303 8856 3293 8868 3293 8879 3296 8900
3322 8879
TIME...MOT...LOC 2007Z 216DEG 8KT 3302 8872
JMThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 1:27 PM CDT | Special Weather Statement | JAN | Scott | 33 min |
| Sep 20, 1:57 PM CDT | Severe Thunderstorm Warning | JAN | Scott | 48 min |
| Sep 20, 2:07 PM CDT | Special Weather Statement | JAN | Rankin | 23 min |
| Sep 20, 2:43 PM CDT | Special Weather Statement | JAN | Rankin, Scott | 32 min |
| Sep 20, 3:07 PM CDT | Special Weather Statement | JAN | Noxubee | 23 min |
| Sep 20, 3:34 PM CDT | Special Weather Statement | JAN | Smith | 26 min |
| Sep 20, 3:36 PM CDT | Special Weather Statement | JAN | Madison | 24 min |
| Sep 20, 4:21 PM CDT | Special Weather Statement | JAN | Hinds | 24 min |
| Sep 20, 4:27 PM CDT | Special Weather Statement | JAN | Copiah | 33 min |
| Sep 20, 5:15 PM CDT | Special Weather Statement | JAN | Copiah | 30 min |
| Sep 20, 6:04 PM CDT | Special Weather Statement | JAN | Lawrence | 26 min |
Nearby
Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.